Kansas, 2006

Hail and Damaging Winds in Kansas, July 13, 2006

July 13, 2006 · NWS TOP · 17 events in 5 counties and zones

10 hail, 6 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 13, 2:44 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 13, 2:44 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 13 2006

.DISCUSSION...

LATEST SATELLITE LOOP SHOWS UPPER TROUGH AND SHORTWAVE MOVING INTO
THE WESTERN PARTS OF NEBRASKA AND SOUTH DAKOTA EARLY THIS AFTERNOON.
ANOTHER WEAK WAVE WAS MOVING OUT OF COLORADO AND WAS PICKED UP BY
THE GRANADA PROFILER. SCATTERED THUNDERSTORMS DEVELOPED OVER EASTERN
NEBRASKA IN AREA OF 850 MB MOISTURE CONVERGENCE.

CONCERNS FOR THIS EVENING AND OVERNIGHT INCLUDE POTENTIAL FOR SEVERE
THUNDERSTORM MCS MOVING OUT OF NEBRASKA ACROSS THE CWA AND FOR HEAVY
RAINFALL. AS UPPER TROUGH SWINGS ACROSS THE CENTRAL PLAINS THIS
AFTERNOON AND TONIGHT SURFACE TO 850 MB MOISTURE CONVERGENCE WILL
INCREASE AHEAD OF A FRONTAL BOUNDARY ACROSS CENTRAL AND EASTERN
NEBRASKA. ATMOSPHERE IS FAIRLY JUICED UP WITH PRECIPITABLE WATER
VALUES OF 1.75 TO NEAR TWO INCHES ACROSS SOUTHEAST NEBRASKA AND
NORTHEAST KANSAS. MODELS CONTINUE TO SHOW A LINEAR MCS DEVELOPING
THIS EVENING IN SOUTHERN NEBRASKA AND MOVING SOUTHEAST ACROSS
EASTERN KANSAS AND MISSOURI. SHEAR INCREASES TO 30 TO 40 KTS LATE
THIS AFTERNOON AND EVENING ACROSS NORTHERN CWA WITH CAPES AROUND 4K
J/KG ACROSS NEBRASKA AND NORTHEAST KANSAS. WITH THUNDERSTORMS LIKELY
TO FORM INTO AN MCS AND PROPAGATE SOUTH SOUTHEAST ACROSS THE
CWA...PER CORFIDI VECTORS...WILL HIGHLIGHT SEVERE IN THE ZONES AS
WELL AS HEAVY RAINFALL TONIGHT.

WINDS TONIGHT WILL BE TRICKY WITH A SHIFT TO THE NORTHEAST BEHIND
THE MCS...SO TIMING WILL BE THE KEY AND WILL SHIFT NOT AS FAST AS
THE NAM BUT A MIX BETWEEN THE GFS AND THE NAM. PRECIPITATION SHOULD
EXIT THE CWA LATER TONIGHT AND HAVE REMOVED POPS FROM FRIDAY
MORNINGS FORECAST. HEIGHTS RISE BEHIND DEPARTING TROUGH IN THE MID
MISSISSIPPI VALLEY ON FRIDAY AND SURFACE HIGH BUILDS INTO CENTRAL
AND EASTERN KANSAS. HIGHS SHOULD TOP OUT NEAR 100 IN NORTH CENTRAL
AND IN THE MID 90S IN THE EAST.

FRIDAY NIGHT INTO SATURDAY...UPPER RIDGE WILL BUILD RAPIDLY EASTWARD
ACROSS KS AND NE IN THE WAKE OF SHORTWAVE MOVING EAST THROUGH THE OH
RIVER VALLEY. MODELS INDICATING 850 TEMPS INTO THE 23-25C RANGE WITH
A SOUTH TO SOUTHEAST COMPONENT. WITH SOME POTENTIAL FOR MOIST GROUND
FROM TONIGHT PRECIP...THIS MAY BE ENOUGH TO KEEP MOST HIGHS IN THE
UPPER 90S...WITH NEAR 100 WESTERN CWA...OR EVEN COOLER IF RAIN
TONIGHT IS HEAVIER AND MORE WIDESPREAD. DEWPOINTS ALSO WILL NOT BE
AS HIGH WESTERN CWA AS TODAY. EITHER WAY MOSTLY CLEAR SKIES STILL
LOOK GOOD FOR FRIDAY NIGHT AND SATURDAY.

WITH HIGH PRESSURE ALOFT CENTERED OVER THE AREA BY SUNDAY INTO
MONDAY...SUNNY SKIES AND A SLIGHTLY MORE SOUTHWEST 850 WIND
COMPONENT...SHOULD SEE TEMPS WARMER WITH HIGHS FROM THE UPPER 90S
TO NEAR 100 EASTERN CWA MONDAY WITH 101-103 WESTERN CWA. THE MAIN
CORE OF THE HEAT WILL BE SLIGHTLY NORTH AND WEST OF THE CWA TUESDAY
ON INTO THURSDAY...BUT SHOULD STILL SEE HIGHS IN THE 96 TO 101 RANGE
(WARMEST AGAIN OVER THE WEST) WITH ABUNDANT SUNSHINE UNTIL THURSDAY.
WITH MAIN TRACK OF UPPER LEVEL SHORTWAVES WELL TO THE NORTH OF THE
AREA THROUGH MID WEEK...WILL KEEP FCST DRY AS WELL.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 13, 3:13 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT THU JUL 13 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-142115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
413 PM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA...SOME OF WHICH ARE
EXPECTED TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS WITH THE SEVERE THUNDERSTORMS. LOCALLY HEAVY RAINS
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jul 13, 4:26 PM CST, 1 hour 4 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT THU JUL 13 2006

KSZ008-132315-
REPUBLIC-
526 PM CDT THU JUL 13 2006

THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 10
MPH ACROSS THE NORTHERN PORTIONS REPUBLIC COUNTY IN NORTH CENTRAL
KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE...STRONG WINDS OF 40
TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE REPUBLIC...SCANDIA...MUNDEN...NARKA...BELLEVILLE
AND CUBA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Republic

When
July 13, 5:30 PM CST
Where
Republic County, 4 mi N of Munden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Report relayed by NSSL.

Thunderstorm Wind, Republic

When
July 13, 5:38 PM CST
Where
Republic County, 6 mi NW of Munden
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.850, -95.533

Hail, Republic

When
July 13, 5:44 PM CST
Where
Republic County, 4 mi N of Munden
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -97.500

Hail, Republic

When
July 13, 5:50 PM CST
Where
Republic County, 3 mi NE of Munden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.983, -97.583

Report relayed by NSSL.

Hail, Republic

When
July 13, 5:59 PM CST
Where
Republic County, 4 mi N of Munden
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -97.500

Hail, Republic

When
July 13, 5:59 PM CST
Where
Republic County, 3 mi N of Munden
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -97.467

Hail, Republic

When
July 13, 6:03 PM CST
Where
Republic County, 3 mi NNE of Munden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -97.500

Hail covered the ground.

Hail, Republic

When
July 13, 6:08 PM CST
Where
Republic County, 2 mi ENE of Munden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.967, -97.500

Hail, Republic

When
July 13, 6:14 PM CST
Where
Republic County, 4 mi E of Munden
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -97.483

Hail, Nemaha

When
July 13, 6:45 PM CST
Where
Nemaha County, 8 mi N of Baileyville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -97.467

Thunderstorm Wind, Nemaha

When
July 13, 6:45 PM CST
Where
Nemaha County, 4 mi N of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.917, -97.417

Time estimated by the Spotter.

Thunderstorm Wind, Nemaha

When
July 13, 6:55 PM CST
Where
Nemaha County, Corning
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.967, -96.183

3 inch diameter tree branches down.

Hail, Nemaha

When
July 13, 7:13 PM CST
Where
Nemaha County, Corning
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.883, -96.067

Thunderstorm Wind, Brown

When
July 13, 7:21 PM CST
Where
Brown County, Hiawatha
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.433, -96.600

Lightning, Riley

When
July 13, 7:46 PM CST
Where
Riley County, Manhattan
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.433, -96.767

Lightning struck and fell some power lines in the city of Manhattan causing a loss of power to around 2100 customers.

Thunderstorm Wind, Riley

When
July 13, 8:30 PM CST
Where
Riley County, Randolph
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.650, -96.033

Thunderstorm Wind, Pottawatomie

When
July 13, 8:43 PM CST
Where
Pottawatomie County, 1 mi E of Olsburg
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.650, -96.033

Small tree limbs up to three inches in diameter reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523257, 5523258, 5523316, 5523317, 5523318, 5523319, 5523320, 5523321, 5523322, 5523323, 5523324, 5523325, 5523326, 5523330, 5523329, 5523327, 5523328.